Journal Information
Vol. 40. Num. 1.January - March 2018
Pages 1-98
Share
Share
Download PDF
More article options
Visits
574
Vol. 40. Num. 1.January - March 2018
Pages 1-98
Images in Clinical Hematology
DOI: 10.1016/j.bjhh.2017.08.005
Bleomycin induced hyperpigmentation of skin
Visits
574
Kundan Mishra
Corresponding author
mishrak20@gmail.com

Corresponding author at: Department of Internal Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh 160012, India.
, Aditya Jandial, Gaurav Prakash
Postgraduate Institute of Medical Education and Research (PGIMER), Chandigarh, India
This item has received
574
Visits
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

A 64-year-old gentleman, a known case of Hodgkin's lymphoma on ABVD chemotherapy regimen (Doxorubicin, Bleomycin, Vinblastine, Dacarbazine), presented with blackish discoloration of skin for two weeks. He had received three cycles of chemotherapy over 12 weeks, including 54mg/m2 of intra-venous bleomycin. His B symptoms had completely disappeared after chemotherapy and there were no new symptoms. Clinical examination showed diffuse dark brown hyper-pigmentation of skin involving whole body with the changes being more conspicuous in areas exposed to the sun such as the limbs and face (Figure 1A–D). He was counseled about the likely effect of the drug on the skin. It was agreed to complete the planned six cycles of therapy. Two months after chemotherapy the pigmentation had markedly reduced (Figure 1E–H).

Figure 1.
(0.73MB).

A–D: Clinical photograph of the patient showing hyperpigmentation of skin involving face, hand and foot. E–H: Repeat clinical photograph of the patient showing near complete resolution of the hyperpigmentation of affected areas.

Bleomycin is known to cause lung and skin toxicity due to relative absence of hydrolase in skin tissue resulting in decreased metabolism and delayed clearance.1 Pulmonary complications are common but skin changes are rare and include hyper-pigmentation, plaques, hyperkeratotic lesions, erythema multiforme, alopecia, stomatitis and nail changes.2 The exact mechanism of skin changes caused by bleomycin is not known. The treatment involves management of underlying disorders or withdrawal of the offending drug.3

Conflicts of interest

The authors declare no conflicts of interest.

References
[1]
L.K. Gupta,R.K. Tanwar,A.K. Khare,S.K. Jain
Bleomycin induced flagellate pigmentation
Indian J Dermatol Venereol Leprol, 68 (2002), pp. 158-159
[2]
S.P. Verma,A. Subbiah,V. Kolar Vishwanath,T.K. Dutta
Bleomycin-induced skin toxicity: is it always flagellate erythema?
pii:bcr2014204575
[3]
Y.B. Chen,A. Rahemtullah,E. Breeden,E.P. Hochberg
Bleomycin-induced flagellate erythema
J Clin Oncol, 25 (2007), pp. 898-900 http://dx.doi.org/10.1200/JCO.2006.09.7691
Copyright © 2017. Associação Brasileira de Hematologia, Hemoterapia e Terapia Celular
Idiomas
Revista Brasileira de Hematologia e Hemoterapia

Subscribe to our Newsletter

Article options
Tools
Cookies policy
To improve our services and products, we use cookies (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.

Are you a health professional able to prescribe or dispense drugs?